Alert archive / Florida / Storm Surge Warnings in 2017
Storm Surge Warning 1011, NWS Melbourne, FL
NWS Melbourne, FL issued this storm surge warning at Sep 8, 2017, 11:31 AM EDT for Volusia County, Florida. It was in force for 69 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2017, 11:31 AM EDT (15:31 UTC)
- Expired
- Sep 11, 2017, 8:39 AM EDT
- In force
- 69 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1101 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this storm surge warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this storm surge warning went out at Sep 8, 9:11 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 8, 9:11 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
911 AM EDT Fri Sep 8 2017
...Hurricane Watches Issued for the Treasure Coast and Okeechobee
County...
...Additional Hurricane Watches Will Be Needed Issued Later This
Morning...
...A High Risk for Strong Rip Currents Exists at Area
Beaches Today...
.UPDATE...
Current...Major Hurricane Irma continues to churn across the
southeast Bahamas early this morning as it remains north of
Cuba. Hurricane watches were issued early this morning for all of
the Treasure Coast, as well as for Okeechobee County. Will send
additional updates pending NHC coordination for Hurricane Watches
for the remainder of the area with the 11 am advisory package.
A diffuse frontal boundary is analyzed over central Florida this
morning, in the vicinity of the Brevard/Volusia/Lake County area.
Broad high pressure will encompass much of the eastern CONUS
north of Florida and lead to gradually strengthening onshore flow
as Major Hurricane Irma continues to churn across the southeast
Bahamas. The deepening maritime flow will allow precip over the
Atlantic to push well inland, so have maintained this morning's
forecast of 50-60% PoPs areawide. Suspect the greatest coverage
will be across northern areas where slightly better convergence
exists in the vicinity of the stalled frontal boundary.
Will need to watch for locally heavy rainfall, especially along
the coast, if any banding is able to develop.
&&
.AVIATION...
ISOLD shower activity along the coast this morning. Brief heavy
downpours the main threat here. Northeast wind flow will increase
and be occasionally gusty later this morning/afternoon as the
pgrad tightens. Deep moisture and heating will again contribute to
scattered to numerous showers with isolated thunderstorms this
afternoon/early evening especially over inland terminals. An
elevated convective threat will again be near the coast tonight
where moisture convergence will be greater, thanks in part to the
deepening maritime flow. Inherited VCTS this afternoon with tempo
groups likely to follow at some point.
&&
.MARINE...
No changes to previous forecast. Additional hurricane watches
will be necessary for the remainder of the coastal waters of east
central Florida pending further coordination with NHC at 11 am.
Today-Tonight...Major Hurricane Irma remains forecast to track
WNW over the next 24 hours staying just north of Cuba, while
tracking towards the FL Straits. Hurricane watches have been
issued for our southern coastal waters, 0-60nm, from Sebastian
Inlet through Jupiter Inlet. Deepening onshore (northeast) flow
will continue over the next 24 hours. The pressure gradient will
slowly tighten with speeds approaching 15-20 kts over the open
Atlc. Wave model guidance continues to show a significant increase
in the swell train from the large circulation of Irma over the
next 24 hours and beyond.
While we might normally be looking at a Small Craft Advisory for
both increasing winds/seas, given the high bias of the wave models
coupled with the likelihood of the eventual issuance(s) further
northward of tropical cyclone watches, it remains prudent to hold
off on that, and simply mention large swells out ahead of the
approach of dangerous major Hurricane Irma. Expect an increasing
coverage of gusty squalls with periodic heavy rainfall.
Mariners should already be taking or have taken protective action to
secure small craft as eventual tropical storm/hurricane conditions
impact the local Atlantic and intracoastal waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 86 77 85 76 / 60 50 70 70
MCO 90 77 86 76 / 60 30 70 70
MLB 90 81 87 79 / 50 40 70 80
VRB 90 81 87 79 / 50 40 70 80
LEE 90 74 86 75 / 60 20 70 60
SFB 89 76 86 76 / 60 40 70 70
ORL 89 76 86 76 / 60 40 70 70
FPR 90 83 87 78 / 50 40 70 80
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Watch for Indian River-Martin-Okeechobee-St. Lucie.
AM...Hurricane Watch for Sebastian Inlet to Jupiter Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm.
&&
Ulrich/PendergrastHazardous weather outlook, Sep 8, 4:43 AM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 443 AM EDT Fri Sep 8 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-090000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 443 AM EDT Fri Sep 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A diffuse frontal boundary, deep moisture, daytime heating, and the local sea and lake breeze boundaries will combine to produce scattered to numerous afternoon showers and isolated lightning storms. Frequent lightning, brief wind gusts to around 40 MPH, and torrential rainfall amounts of 1 to 2 inches will be possible in the strongest storms. Move indoors to safety should skies look threatening, or if you hear thunder. .RIP CURRENT IMPACT... An increasing long period swell will lead to a HIGH risk of strong and dangerous rip currents at area beaches today. The threat for rips will be the highest early this morning and again this afternoon until around sunset due to tidal effects. Be sure to check with the local beach patrol about ocean hazards and swim only within sight of a lifeguard. Never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Showers and isolated lightning storms will be capable of producing wind gusts of 35 knots or higher over larger inland lakes, with highest chances over the interior and around lake Okeechobee. .WIND AND SEA IMPACT... Large, long period swells well out ahead of major Hurricane Irma are forecast over the local Atlantic waters north of Sebastian Inlet. Operators of small craft will need to use caution especially if venturing well offshore. The swells will also produce hazardous conditions near inlets. Later this afternoon into tonight, northeast winds over the Gulf Stream will increase to 15 to 20 knots. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Please refer to the Hurricane Local Statement for information regarding the approach of major Hurricane Irma. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Sedlock
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:35 PM EDT | Hurricane Watch | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 31 hr |
| Sep 7, 11:35 PM EDT | Storm Surge Watch | MLB | Volusia | 42 hr |
| Sep 8, 3:48 AM EDT | Rip Current Statement | MLB | Volusia | 16 hr |
| Sep 8, 5:17 PM EDT | River Flood Warning | MLB | Seminole | 67 days |
| Sep 8, 5:17 PM EDT | River Flood Warning | MLB | Lake, Volusia | 56 days |
| Sep 8, 5:35 PM EDT | Hurricane Warning | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 63 hr |
Nearby
Storm Surge Warnings in Florida, 2017Every storm surge warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.